# SDR CA981014014

- Difficulty date: September 29, 1998
- Submitted: March 26, 2000
- Operation: General aviation
- Make and model: Piper PA-31-350
- Engine: Lyc LTIO540J2BD
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Cylinder
- Part number: LW12966
- Condition: Cracked
- Location: Nr 2 Engine
- Part time: 1,091 hours
- Stage of operation: NR
- Nature of condition: E
- Precautionary procedure: O

## Discrepancy

(CAN) ON FIRST START, ENG MIS-STARTED AND BACKFIRED.  REMOVAL OF ENG COWLINGS AND INSP SHOWED NO DEFECTS.  ACFT CARRIED ON WITH MISSION.  ON RETURN AFTER 3.5 HRS OF FLT, PILOT REPORTED AN ENG VIBRATION, BUT UNSURE OF WHICH ENG.   RUN-UP DETERMINED IT WAS NR 2 ENG DUE TO 200 RPM MAG DROP, WITH LT MAG OFF.  ON SHUTDOWN, NR 5 CYL WAS COLD TO TOUCH.  BOTH SPARK PLUGS WERE FOUND FOULED AND WERE REPLACED.  FUEL NOZZLES CLEANED AND VALVES, ROCKERS, AND INTAKE DUCTS CHECKED SERVICEABLE.  NO MAG DROP, BUT MANIFOLD PRESSURE ACTING UP.  ON SHUTDOWN, REMOVAL AND INSP OF NR 5 CYL FOUND PISTON TOP HEAD DISINTEGRATED WITH NO SIGN OF METAL REMANENTS.  THERE WAS A HAIRLINE CRACK BETWEEN INTAKE PORT FLANGE AND CYL FINS.
